Indiana, 2008

Hail and Damaging Winds in Indiana, June 26, 2008

June 26, 2008 · NWS IND · 36 events in 14 counties and zones

Severe thunderstorms produced hail and wind damage across central Indiana from mid-afternoon through early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
2
Property damage
$66,000
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Severe thunderstorms produced hail and wind damage across central Indiana from mid-afternoon through early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 26, 12:50 PM EST, 30 minutes earlier.

Area forecast discussion, Jun 26, 12:50 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
150 PM EDT THU JUN 26 2008

.DISCUSSION...EARLY THIS AFTERNOON A WEAK SURFACE TROUGH WAS STRETCH
FROM THE GRT LKS ACRS SRN WI TO NRN IL AND NRN MO. INDIANA WAS IN
THE WARM SECTOR...WITH SOUTH TO SOUTHWEST WINDS ALONG WITH DEW POINT
TEMPERATURES AROUND 70. RADAR SHOWS TSRA OVR NRN INDIANA. SURFACE
WIND FIELDS ALSO SUGGEST SOME LOWER LVL CONVERGENCE ACRS NRN INDIANA
AND THE NRN PART OF THE FA.

MAIN FORECAST CHALLENGE TDY WL BE POPS.

MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE OVERALL PATTERN...BUT
ARE HAVING DIFFICULT WITH CONVECTIVE FEEDBACK ISSUES. TIMING AND
POSITIONING OF VARIOUS CONVECTIVE COMPLEXES APPEAR HAPHAZARD AT
BEST. HOWEVER FORECAST SOUNDINGS DO SHOW AN ENVIRONMENT FAVORABLE
FOR DIURNAL CONVECTION THIS AFTERNOON AND EVENING...AS WELL AS
FRIDAY AFTERNOON. FORECAST SOUNDINGS SHOW CAPES THIS EVENING NEAR
1700 J/KG ALONG WITH FAVORABLE LIS. BEST CHCS FOR TSRA DEVELOPMENT
WL BE ACRS THE NRN PARTS OF THE FA WHERE CONVERGENCE IS
BEST...LESSER CHANCES ACRS THE SOUTHERN PARTS OF CENTRAL INDIANA. AS
FOR TEMPS TONIGHT WL LEAN TO THE WARMER SIDE OF THE MAVMOS GIVEN THE
VERY MOIST DEW POINTS ACRS THE AREA.

SCT DIURNAL TSRA ARE EXPECTED TO RETURN ON FRIDAY AFTERNOON AS
FORECAST SOUNDINGS INDICATE FAVORABLE LAPSE RATES AND INSTABILITY.
AGAIN...WITH THE WEAK FRONTAL BOUNDARY LINGERING ACRS THE NRN PART
OF THE STATE...BEST CHCS WL BE ACRS THE NRN PARTS OF THE FA. AS FOR
TEMPS WL STICK QUITE CLOSE TO THE MAVMOS FOR HIGHS AS H8 TEMPS WL BE
ON THE RISE WITH PLENTY OF SUN AND GOOD MIXING AVAILABLE.

ON FRIDAY NIGHT...A STRONGER UPPER TROUGH WILL APPROACH INDIANA FROM
THE WRN GRT LKS. ALSO A STRONGER LLJ APPEARS TO BE IMPACTING THE
STATE AHEAD OF THIS FRONT. FORECAST SOUNDINGS SHOW A SATURATED
COLUMN BY 06Z. TIME HEIGHT SECTIONS SHOW DECENT VV ALONG WITH BETTER
MID LVL MOISTURE. HENCE WL RAISE MAVMOS POPS AS PCPN APPEARS TO BE
MORE LIKELY. AS FOR TEMPS WL GO 1-2 DEGREES BELOW MAVMOS DUE TO
EXPECTED PCPN.

UPPER LOW PRESS SYS BEGINS TO DROP OUT OF THE GRT LKS ON SAT AS
UPPER FLOW BECOMES MORE CYCLONIC. GIVEN THE LAPSE RATE IN PLACE WL
NEED TO CONTINUE TO INCLUDE CHC FOR TSRA...ESPECIALLY ACRS THE NE
PARTS OF THE FORECAST AREA WHERE THE DYNAMICS APPEAR BETTER. WL
STICK CLOSE TO MAVMOS FOR SAT HIGHS. ON SAT NIGHT EXPECT DIURNAL
PCPN TO DISSIPATE...GIVING WAY TO JUST PARTLY TO MOSTLY CLOUDY
SKIES.

AS FOR THE EXTENDED...ON SUNDAY AND MONDAY HIGH PRES IS BUILDING IN
AT THE SFC BUT THE ECMWF AND GFS SUGGEST A STRONGER UPPER TROF ALOFT
PIVOTING AROUND LOW PRES OVER THE NE STATES. WITH COLD AIR ALOFT
EXPECT SCT SHRA AND ISOLATED TSRA TO DEVELOP WITH DAYTIME HEATING IN
THE NW FLOW AND WL INCLUDE CHCS FOR SOME PCPN.

STRONG HIGH PRES BUILDS IN FOR TUES THROUGH THURS...WITH LITTLE IN
THE WAY OF DYNAMICS ALOFT. BY THURSDAY...HEAT AND HUMIDITY SHUD
RETURN AS WE GET ON THE BACK SIDE OF THE HIGH...BUT WL NOT INCLUDE
PCPN CHCS JUST YET.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS

SFC OBS AND INSTABILITY GRAD SUGGESTS A BOUNDARY CURRENTLY EXISTS
ACRS FAR ERN IL. MODEL DATA SUGGEST THIS BOUNDARY WL SAG SEWD ACRS
THE LOCAL AREA DURG THE COURSE OF THE AFT...GENERATING AT LEAST SCT
CONVECTION ALONG IT GIVEN THE CURRENT INSTABILITY. CONVECTIVE TEMPS
ARE CLOSE TO BEING REACHED...SO SHOULD BEGIN TO SEE DVLPMT OVR THE
NEXT HR OR SO. BEST ESTIMATES AT THIS TIME FOR CONVECTION TO
DIRECTLY IMPACT THE TERMINALS WL BE THRU ABOUT 262200 OR SO.
INSTABILITY AXIS ALREADY E OF KLAF AND CLOSE TO KHUF...SO THESE
TERMINALS MAY HV A  LWR CONVECTIVE THREAT THAN AREAS FARTHER E. SOME
LO THREAT OF CONVECTION MAY LINGER OVR THE TERMINALS BYD
262200Z...ESPECIALLY IF RESIDUAL OUTFLOW BOUNDARIES/INSTABILITY
POCKETS ARE STILL ARND. BRIEF PDS OF IFR CONDS XPCTD IN THE HEAVIER
SHWRS.

MODEL/PROFILER DATA SUGGEST A FEW SFC WND GUSTS ARND 15 KTS PSBL FM
220-250 HEADINGS THIS AFT. ANY GUSTS SHOULD DIMINISH WITH THE
PASSAGE OF SFC BOUNDARY BY EVEN.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...PUMA
AVIATION...JAS
Hazardous weather outlook, Jun 26, 3:40 AM EST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
440 AM EDT THU JUN 26 2008

INZ021-028>031-035>049-051>057-060>065-067>072-271000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
440 AM EDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. A FEW SEVERE
STORMS ARE POSSIBLE...MAINLY NORTH OF INTERSTATE 70. THE PRIMARY
THREATS WOULD BE DAMAGING WINDS AND LARGE HAIL. LIGHTNING IS
ALWAYS A THREAT FROM A THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PERIODS OF THUNDERSTORMS WILL OCCUR FRIDAY INTO SUNDAY. PRESENT
INDICATIONS ARE THAT A GREATER THREAT FOR MORE ORGANIZED SEVERE
STORMS WILL DEVELOP LATER FRIDAY AND INTO SATURDAY AS A STRONG
COLD FRONT APPROACHES AND PASSES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE FOR SPOTTER ACTIVATION TODAY...BUT
ACTIVATION IS MORE LIKELY SOMETIME FRIDAY INTO SATURDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The radar

The Indianapolis radar (KIND), 94 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

30 thunderstorm wind, 5 hail, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Tippecanoe

When
June 26, 1:20 PM EST
Where
Tippecanoe County, Lafayette
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.420, -86.870

Heavy Rain, Howard

When
June 26, 1:50 PM EST to 2:35 PM EST
Where
Howard County, Kokomo
Reported by
Trained Spotter
Coordinates
40.480, -86.130

A rainfall total of 2.75 inches fell in approximately 45 minutes.

Thunderstorm Wind, Marion

When
June 26, 2:12 PM EST
Where
Marion County, 0.87 mi NE of Ind Eagle Creek Arpt
Measured
59 kt (68 mph) estimated gust
Reported by
ASOS
Coordinates
39.840, -86.290

Eagle Creek Airpark ASOS recorded a peak wind of 59 knots from 240 degrees.

Hail, Howard

When
June 26, 2:14 PM EST to 2:16 PM EST
Where
Howard County, 1 mi S of Kokomo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.465, -86.130

Hail, Howard

When
June 26, 2:14 PM EST to 2:16 PM EST
Where
Howard County, Kokomo
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.480, -86.130

Thunderstorm Wind, Howard

When
June 26, 2:14 PM EST
Where
Howard County, Kokomo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.480, -86.130

The spotter also reported 0.70 inch diameter hail. The spotter was located at 200 West and Jefferson Road in Kokomo.

Thunderstorm Wind, Marion

When
June 26, 2:14 PM EST
Where
Marion County, 1.38 mi S of Millersville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.830, -86.080

Tree limbs were down at 56th Street and Keystone Avenue due to damaging thunderstorm winds.

Hail, Howard

When
June 26, 2:20 PM EST to 2:22 PM EST
Where
Howard County, Kokomo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.480, -86.130

Hail, Hamilton

When
June 26, 2:31 PM EST to 2:33 PM EST
Where
Hamilton County, 4 mi E of Noblesville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.050, -85.944

A spotter at 191st Street and Durban Road also reported estimated wind gusts to 60 mph.

Thunderstorm Wind, Howard

When
June 26, 2:35 PM EST
Where
Howard County, Kokomo
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
40.480, -86.130

Thunderstorm Wind, Madison

When
June 26, 2:46 PM EST
Where
Madison County, 2 mi SW of Pendleton
Measured
57 kt (66 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
39.980, -85.777

Power lines were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Madison

When
June 26, 2:50 PM EST
Where
Madison County, 1 mi W of Alexandria
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
40.270, -85.689

A barn was destroyed due to damaging thunderstorm winds.

Hail, Madison

When
June 26, 2:52 PM EST to 2:54 PM EST
Where
Madison County, 4 mi S of Alexandria
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.212, -85.670

This spotter also estimated winds of 40 to 50 mph at the same time.

Thunderstorm Wind, Marion

When
June 26, 3:10 PM EST
Where
Marion County, 6 mi E of Southport
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.670, -86.007

Several trees were reported across roads due to damaging thunderstorm winds.

Thunderstorm Wind, Johnson

When
June 26, 3:11 PM EST
Where
Johnson County, 2 mi S of Franklin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.451, -86.050

A utility pole was blow down by damaging thunderstorm winds.

Thunderstorm Wind, Henry

When
June 26, 3:20 PM EST
Where
Henry County, 2 mi S of Middletown
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.021, -85.530

Trees were blown down due to damaging thunderstorm winds.

Thunderstorm Wind, Johnson

When
June 26, 3:20 PM EST
Where
Johnson County, 0.49 mi SSE of Greenwood
Measured
52 kt (60 mph) estimated gust
Deaths
3 direct, 0 indirect
Injuries
2 direct, 0 indirect
Property damage
$10,000
Reported by
Newspaper
Coordinates
39.614, -86.116

Thunderstorm winds contributed to the collapse of a wall and scaffolding at a construction site in the Precedent South Business Center south of Main Street near I-65. The incident killed 3 and injured 2. All were male workers.

Thunderstorm Wind, Delaware

When
June 26, 3:22 PM EST
Where
Delaware County, Muncie
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
40.180, -85.400

Trees and power lines were down due to damaging thunderstorm winds. One tree fell on a vehicle.

Thunderstorm Wind, Hancock

When
June 26, 3:24 PM EST
Where
Hancock County, New Palestine
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.720, -85.880

Trees blown down over the road at 300 South and 3000 West due to damaging thunderstorm winds. Tree limbs were also blown down onto 400 South.

Thunderstorm Wind, Hancock

When
June 26, 3:30 PM EST
Where
Hancock County, New Palestine
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.720, -85.880

Trees and power lines were knocked down due to damaging thunderstorm winds.

Thunderstorm Wind, Shelby

When
June 26, 3:37 PM EST
Where
Shelby County, Morristown
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.670, -85.700

Trees were knocked down due to damaging thunderstorm winds.

Thunderstorm Wind, Shelby

When
June 26, 3:41 PM EST
Where
Shelby County, 5 mi SW of Shelbyville
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.469, -85.846

Trees and power lines were knocked down due to damaging thunderstorm winds. Some of the trees fell onto a roadway.

Thunderstorm Wind, Shelby

When
June 26, 3:41 PM EST
Where
Shelby County, Morristown
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.670, -85.700

Tree were blown down over the road due to damaging thunderstorm winds.

Thunderstorm Wind, Shelby

When
June 26, 3:41 PM EST
Where
Shelby County, 1 mi W of Morristown
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.670, -85.719

Trees were blown down in a cemetery due to damaging thunderstorm winds.

Thunderstorm Wind, Madison

When
June 26, 3:43 PM EST
Where
Madison County, 1 mi E of Pendleton
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.000, -85.731

A 10-inch diameter tree was blown down due to damaging thunderstorm winds.

Thunderstorm Wind, Shelby

When
June 26, 3:45 PM EST
Where
Shelby County, Marietta
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.450, -85.880

Trees were blown down due to damaging thunderstorm winds.

Thunderstorm Wind, Henry

When
June 26, 3:45 PM EST
Where
Henry County, 3 mi N of New Castle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.963, -85.370

Thunderstorm Wind, Henry

When
June 26, 3:50 PM EST
Where
Henry County, Greensboro
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.880, -85.470

Trees were blown down due to damaging thunderstorm winds.

Thunderstorm Wind, Bartholomew

When
June 26, 3:55 PM EST
Where
Bartholomew County, Elizabethtown
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.130, -85.820

Trees were blown down due to damaging thunderstorm winds.

Thunderstorm Wind, Bartholomew

When
June 26, 3:55 PM EST
Where
Bartholomew County, 4 mi S of Hope
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.242, -85.770

Trees were blown down due to damaging thunderstorm winds. Time of this event is estimated.

Thunderstorm Wind, Rush

When
June 26, 3:55 PM EST
Where
Rush County, 5 mi NW of Rushville
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.671, -85.516

Trees and power lines were knocked down at 5795 West and 600 North due to damaging thunderstorm winds.

Thunderstorm Wind, Jackson

When
June 26, 5:06 PM EST
Where
Jackson County, Seymour
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
38.970, -85.900

Trees and power lines were blown down due to damaging thunderstorm winds. Roof damaged also occurred to a home.

Thunderstorm Wind, Jackson

When
June 26, 5:06 PM EST
Where
Jackson County, 2 mi E of Seymour
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
38.972, -85.863

A business on Killion Avenue in the Eastside Industrial Park had a section of the roof and a garage door blown off by thunderstorm winds. Utility lines in the area were also down. Power outages occurred across Seymour.

Thunderstorm Wind, Jackson

When
June 26, 5:06 PM EST
Where
Jackson County, 0.23 mi SW of Fleming
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
38.967, -85.823

Strong thunderstorm winds damaged at least one home and knocked down six trees or tops of trees around the Big Horn Lane and Mutton Creek Drive area.

Thunderstorm Wind, Jennings

When
June 26, 5:15 PM EST
Where
Jennings County, North Vernon
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
39.000, -85.630

Four to five foot diameter trees and power lines were blown down due to damaging thunderstorm winds.

Thunderstorm Wind, Jennings

When
June 26, 5:15 PM EST
Where
Jennings County, 3 mi N of North Vernon
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.043, -85.630

Trees and power lines were knocked down at this and numerous other locations across the county due to damaging thunderstorm winds.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Johnson2008-06-2622MaleHeavy Equipment/ConstructionDirect
Thunderstorm Wind, Johnson2008-06-2624MaleHeavy Equipment/ConstructionDirect
Thunderstorm Wind, Johnson2008-06-2633MaleHeavy Equipment/ConstructionDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103955, 103971, 103956, 103957, 103958, 103960, 103973, 103962, 103964, 104342, 104343, 104348, 104355, 104368, 104375, 105193, 118569, 105200, 105212, 106610, 106611, 106612, 106613, 106614, 106615, 106616, 106617, 106618, 106619, 106620, 106621, 106623, 118567, 118568, 106624, 106626.